Alert archive / Missouri / Flash Flood Warnings in 2017

Flash Flood Warning 40, NWS Paducah, KY

August 20, 2017Ripley County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 20, 2017, 1:47 PM CDT for Ripley County, Missouri. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2017, 1:47 PM CDT (18:47 UTC)
Expired
Aug 20, 2017, 3:45 PM CDT
In force
118 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Ripley County, MO

The radar

The Memphis radar (KNQA), 163 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2666 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WGUS53 KPAH 201847
FFWPAH
MOC181-202045-
/O.NEW.KPAH.FF.W.0040.170820T1847Z-170820T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
147 PM CDT SUN AUG 20 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southern Ripley County in southeastern Missouri...

* Until 345 PM CDT

* At 146 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen across the southwest part of the county. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Doniphan, Naylor, Gatewood, Oxly, Fairdealing and Briar. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3666 9112 3668 9059 3659 9059 3659 9058
      3650 9058 3650 9112

$$

SP
1 follow-up statement
638 
WGUS73 KPAH 201942
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
242 PM CDT SUN AUG 20 2017

MOC181-202045-
/O.CON.KPAH.FF.W.0040.000000T0000Z-170820T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ripley MO-
242 PM CDT SUN AUG 20 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
SOUTHERN RIPLEY COUNTY...

At 234 PM CDT, heavy rain had largely moved out of the warned area. 
However, thunderstorms were still producing heavy rain across 
northern parts of Ripley County. Some runoff from this heavy rain 
may drain down into southern portions of the county. Therefore Flash 
flooding is still possible in the warned area.

Some locations that will experience flooding include...
Doniphan, Naylor, Gatewood, Oxly, Fairdealing and Briar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3666 9112 3668 9059 3659 9059 3659 9058
      3650 9058 3650 9112

$$

SP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:39 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 20, 12:39 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1239 PM CDT Sun Aug 20 2017

.UPDATE...
Issued at 1239 PM CDT Sun Aug 20 2017

The outflow boundary from early morning convection over Missouri
is beginning to light up over southeast Missouri just north of our
area. Winds ahead of the boundary over most of our area are veered
to some extent which should limit convergence about it. There is
also a convergent boundary oriented north to south just west of
Van Buren and Doniphan MO. The strongest convection currently is
along the intersection of this boundary and the outflow boundary
over Reynolds county. Look for scattered to numerous storms over
most of southeast Missouri as the outflow continues to push south
this afternoon. Will keep slight chances going into southern
Illinois just in case a stray storm can get going near the
boundary there. Certainly cannot rule out a strong to severe storm
this afternoon over southeast Missouri, but it should be pulsy in
nature.

The AVIATION section has been updated for the 18Z TAF issuance.

UPDATE Issued at 727 AM CDT Sun Aug 20 2017

Minor update during the past hour to reflect ongoing thunderstorm
activity over southwest Indiana.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 355 AM CDT Sun Aug 20 2017

Subtle zone of instability within a narrow surface to mid-level
moisture plume, added by a mid-level shortwave has generated
shower activity over southern Illinois within the past hour.

Ironically, the 4km NAM-WRF (NMM version) height and mass fields
hinted at this feature, and keeps this moisture/instability plume
in place in a southwest to northeast fashion, bisecting the WFO
PAH forecast area. Had originally considered this instability axis
to be overdone, but the NAM-WRF families were suggesting greater
moisture at low levels along the ridge than the other guidance
suite. With that in mind, beefed up measurable rain chances for
this morning and afternoon across the WFO PAH forecast area.

Mid-level ridging and weak southwesterly flow build into the area
overnight and should diminish any remaining convection overnight
tonight.

Will address the Monday forecast in the eclipse forecast section
below.

The 12km NAM-WRF provides a reasonable presentation of the
channeled vorticity in the west-southwest flow ahead of a
progressive shortwave across Iowa and Wisconsin Monday evening
with a slowly decaying ridge influence over the WFO PAH forecast
area. The dynamic nature and narrow zone of instability/deep layer
moisture will keep rain chances close and just behind the main
frontal zone as it moves southeast during the day on Tuesday.
Increasing shear and instability late Tuesday afternoon and
evening should support robust updrafts within organized linear
convection to support some strong to severe thunderstorms. Was not
particularly surprised when SPC expanded a slight risked back to
the Land Between the Lakes to near Benton Illinois, with a
marginal risk extending back through the remainder of the forecast
area. Given the progressive nature of the line, most of the
significant convection should exit the area after midnight into
Wednesday morning.

For persons traveling away from the WFO PAH forecast area after
the eclipse, earlier travel may be preferred to avoid strong
convection late in the day.

...Sunday Morning forecast discussion for the Solar
Eclipse on August 21st...

The 4km NAM-WRF (NMM Version) suggests some weak lift and
instability within a zone of channeled varieties along and south
of the St. Louis metro area, working southward into Southeast
Missouri during the 18z-21z (1 pm- 4pm CDT) time frame on Monday.
The GFS, which is usually overdone with rainfall (QPF) generation,
was more robust with the addition of showers and thunderstorms
over southeast Missouri into extreme southwest Illinois. Given the
track record and variability of the GFS, have low confidence in
its solution.

However, will utilize the NAM-WRF guidance and keep a small chance
of showers and thunderstorms over southeast Missouri and possibly
into extreme southwest Illinois, but mainly after the peak eclipse
passage time.

Cu(cumulus)rule estimates suggest that most of the area will see
clear to scattered cloud cover, generally between 4-6kft agl in
level during the eclipse passage. The notable exception may be
from Ava Illinois, southwest to Perryville and Poplar Bluff
Missouri, generally between 1 pm and 2 pm CDT. Development of
isolated thunderstorms will likely generate a cirrus (high cloud)
canopy, which will slowly expand east-northeast after 3pm CDT.
Given the weak steering flow, the expansion of the cloud cover
should not adversely inhibit viewing of the eclipse for most of
the WFO PAH forecast area, with the possible exception of the
aforementioned area in southeast Missouri. This has been a concern
for several days now.

Of greater concern will be heat index values at noon and again
after 2 pm (outside the main eclipse passage). Heat index values
are expected to peak during the middle of the afternoon, with heat
index values 100-103 degrees expected over southeast Missouri and
southwest Illinois. Heat index values in the middle to upper 90s
will be the rule across the rest of the WFO PAH forecast area.
Will once again highlight with statements and possibly a graphic
of heat index values around 1pm or 3 pm CDT.

Cloud cover will gradually increase from the west and northwest
during the late afternoon on Monday. Any rain chances will
diminish in the west with sunset and not return to the I-64
corridor until daybreak on Tuesday.

.LONG TERM...(Wednesday through Saturday)
Issued at 355 AM CDT Sun Aug 20 2017

Wednesday will be the first day of the newly arriving Canadian air
mass. After any lingering showers end in southern Kentucky, drier
air should bring clearing skies in the afternoon. A fairly strong
surface high over the upper Mississippi Valley will produce a north
breeze. Highs will be mostly in the lower 80s.

Thursday and Friday, the core of the coolest low-level air will pass
across the Ohio Valley and Great Lakes. 850 mb temps will fall to
around 12C. Highs will struggle to reach 80 at most locations, and
will likely stay in the upper 70s along the I-64 corridor. Lows
Wednesday and Thursday nights will fall into the chilly 50s. In
fact, some locations may even challenge record low temperatures for
the day. The surface high will weaken and move off to the east next
weekend, allowing winds to turn more southerly and a slow warming
trend to begin.

&&

.AVIATION...
Issued at 1239 PM CDT Sun Aug 20 2017

TSRA will be most numerous over southeast Missouri this afternoon,
but not sure if it will impact KCGI with anything more than an
outflow. Will monitor radar and amend when confidence increases.
An isolated TSRA will be possible throughout the area today, but
expected coverage is too sparse to mention.

Winds should go calm tonight, so we could see a repeat of this
morning's fog, with the worst conditions at KCGI and KPAH. Some
isolated to scattered convection will be possible over southeast
Missouri by late morning Monday, but it should be to the west and
northwest of KCGI.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...Smith
LONG TERM...GM
AVIATION...DRS
Hazardous weather outlook, Aug 20, 1:16 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
116 PM CDT Sun Aug 20 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
116 PM CDT Sun Aug 20 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected across southeast
Missouri, as multiple outflow boundaries interact with very hot
and humid air over the region. Although organized severe storms
are not expected, a few storms may briefly pulse up to produce
damaging winds to go along with torrential rainfall and frequent
lightning. These storms may reach just east of the Mississippi
River, possibly impacting adjacent portions of southern Illinois
and west Kentucky. Most of this activity should be done by 5 PM.

Outside of the thunderstorms and their outflows, heat indices over
southeast Missouri, southern Illinois and far west Kentucky will
range from 100 to 105 this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated afternoon thunderstorms are forecast for part of
southeast Missouri and southwest Illinois on Monday. These storms
should remain below severe limits.

Heat index values will top out again near 100 degrees mainly
during the afternoon hours on Monday across southeast Missouri
and southern Illinois.

Scattered to numerous thunderstorms are forecast Tuesday through
early Wednesday morning. These thunderstorms are expected to move
slowly southeast in a broken line through the outlook area. Some
of the storms will likely become severe late Tuesday afternoon and
evening, with damaging winds the primary hazard, followed by
isolated large hail. Heavy rain will be a greater hazard during
the evening hours.

The Storm Prediction Center has issued a Slight Risk of Severe
Thunderstorms for Tuesday and Tuesday night, extending from
Benton Illinois and the Land Between the Lakes northeast into
parts of southeast Illinois, southwest Indiana, and the Pennyrile
region of west Kentucky. A Marginal risk of severe thunderstorms
covers the remainder of the outlook area Tuesday and Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotters over southeast Missouri should be prepared for activation
this afternoon. Activation may be requested throughout the area
Tuesday afternoon and evening.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:57 PM CDTFlash Flood WarningPAHButler2 hr
Aug 20, 3:46 PM CDTSevere Thunderstorm WarningPAHStoddard21 min

Nearby

Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.